Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2012, 2:18 PM EST for 4 counties in Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2012, 2:18 PM EST (19:18 UTC)
- Expired
- Feb 24, 2012, 3:00 PM EST
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WUUS51 KRNK 241918 SVRRNK VAC019-031-067-143-242000- /O.NEW.KRNK.SV.W.0010.120224T1918Z-120224T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EST FRI FEB 24 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 300 PM EST. * AT 217 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WESTERN SMITH MOUNTAIN LAKE...OR 8 MILES NORTHEAST OF ROCKY MOUNT...AND MOVING EAST AT 70 MPH. * LOCATIONS IMPACTED INCLUDE... WESTERN SMITH MOUNTAIN LAKE... SMITH MOUNTAIN LAKE STATE PARK... LEESVILLE... ALTAVISTA... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3735 7912 3703 7910 3694 7980 3719 7987 TIME...MOT...LOC 1918Z 259DEG 60KT 3708 7975 $$ SK
3 follow-up statements
238 WWUS51 KRNK 241934 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 234 PM EST FRI FEB 24 2012 VAC067-241944- /O.CAN.KRNK.SV.W.0010.000000T0000Z-120224T2000Z/ FRANKLIN VA- 234 PM EST FRI FEB 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3710 7912 3704 7959 3720 7969 3735 7912 TIME...MOT...LOC 1934Z 251DEG 71KT 3717 7937 $$ VAC019-031-143-242000- /O.CON.KRNK.SV.W.0010.000000T0000Z-120224T2000Z/ PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA- 234 PM EST FRI FEB 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST FOR NORTHERN PITTSYLVANIA...WESTERN CAMPBELL AND SOUTHERN BEDFORD COUNTIES... AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HUDDLESTON...MOVING EAST AT 65 MPH. LOCATIONS IMPACTED INCLUDE... LEESVILLE... EVINGTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3710 7912 3704 7959 3720 7969 3735 7912 TIME...MOT...LOC 1934Z 251DEG 71KT 3717 7937 $$ WP
933 WWUS51 KRNK 241945 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EST FRI FEB 24 2012 VAC019-143-241955- /O.CAN.KRNK.SV.W.0010.000000T0000Z-120224T2000Z/ PITTSYLVANIA VA-BEDFORD VA- 245 PM EST FRI FEB 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITTSYLVANIA AND SOUTHERN BEDFORD COUNTIES IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3715 7929 3730 7928 3735 7912 3710 7912 TIME...MOT...LOC 1945Z 251DEG 71KT 3724 7911 $$ VAC031-242000- /O.CON.KRNK.SV.W.0010.000000T0000Z-120224T2000Z/ CAMPBELL VA- 245 PM EST FRI FEB 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST FOR WESTERN CAMPBELL COUNTY... AT 244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF EVINGTON... OR NEAR RUSTBURG...MOVING EAST AT 70 MPH. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3715 7929 3730 7928 3735 7912 3710 7912 TIME...MOT...LOC 1945Z 251DEG 71KT 3724 7911 $$ WP
195 WWUS51 KRNK 241951 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EST FRI FEB 24 2012 VAC031-242001- /O.EXP.KRNK.SV.W.0010.000000T0000Z-120224T2000Z/ CAMPBELL VA- 251 PM EST FRI FEB 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CAMPBELL COUNTY EXPIRES AT 300 PM EST... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. LAT...LON 3715 7929 3730 7928 3735 7912 3710 7912 TIME...MOT...LOC 1951Z 251DEG 71KT 3728 7897 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 11:42 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Feb 24, 11:42 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EST FRI FEB 24 2012
.SYNOPSIS...
DEEPENING CYCLONE OVER THE OHIO VALLEY WILL MOVE RAPIDLY NORTHEAST INTO
NEW ENGLAND BY TONIGHT. STRONG COLD FRONT WILL PUSH EAST ACROSS
THE MID ATLANTIC REGION THIS AFTERNOON...A TRANSITION TO COLD
BLUSTERY CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EST FRIDAY...
TORNADO WATCH 36 REMAINS IN EFFECT FOR THE ENTIRE CWA.
WSR-88D SHOWED A LINE OF SHOWERS AND THUNDERSTORMS FROM SNOWSHOE
SOUTH TO TAZEWELL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING
ACROSS THE MOUNTAINS. A STRONG COLD FRONT WILL MARCH EAST ACROSS
OUR AREA THIS AFTERNOON. SHAPED THE POPS TO MATCH CLOSER TO THE
500MB VORT MAX MOVING THROUGH THIS AFTERNOON...FOLLOWED BY A
TRANSITION TO MORE UPSLOPE IN THE WEST BY TONIGHT IN STRONG NW
FLOW. SLOWED DOWN THE ARRIVAL OF THE COLDER AIR IN WEST AND
ADJUSTED HIGHS UP A FEW DEGREES IN THE SOUTHEAST. MORE UPDATES AS
AFTERNOON PROGRESSES.
AS OF 947 AM EST FRIDAY...
UPDATED ZONES AND ISC GRIDS FOR TORNADO WATCH 36 IN EFFECT UNTIL 4
PM THIS AFTERNOON. ADJUSTED POPS AND SLOWED TIMING OF COLD FRONT.
ACTIVE WEATHER AFTERNOON EXPECTED FOR CWA.
AS OF 500 AM EST FRIDAY...
994 MB SFC LOW OVER SOUTHERN OHIO WILL MOVE RAPIDLY NORTHEAST TO
NEAR LAKE ONTARIO THIS EVENING DEEPENING TO ABOUT 988 MB BY 00
UTC...7PM THIS EVENING. TRAILING SURFACE FRONT WILL GET PROPELLED
EAST ACROSS OUR FORECAST AREA...PROVIDING A MYRIAD OF WEATHER
CHALLENGES TO ENTERTAIN THE NEXT 24 HOURS.
THIS MORNING...THE FORECAST AREA REMAINS WITHIN THE WARM
SECTOR...TEMPERATURES WELL ABOVE NORMAL SUPPORTED BY DEWPOINTS IN
THE MID TO UPPER 50S. WITH A LITTLE SUN...TEMPS TO EASILY REACH
THE LOWER 70S EAST OF THE BLUE RIDGE. WARM UNSTABLE AIRMASS WILL
PROVIDE NEEDED INGREDIENTS TO FEED DEEP CONVECTION. SCATTERED TO
BKN LINES OF SHRA/TSRA ARE ANTICIPATED...POPS HIGHEST IN THE
WESTERN CWA THIS MORNING...WITH FOCUS SHIFTING TO THE EASTERN
CWA...OR EAST OF THE BLUE RIDGE THIS AFTERNOON. STRONG LOW LEVEL
JET OF 50-60 KTS SUGGESTS POTENTIAL FOR DAMAGING WIND GUSTS IF
STRONG MOMENTUM MIX DOWN OCCURS. HAVE BLANKETED THE FORECAST AREA
WITH A WIND ADVISORY TO ACCOUNT FOR BOTH MOMENTUM MIX DOWN FROM
THE SHOWERS...AND THE GRADIENT SURGE OF WIND BEHIND THE COLD FRONT
THIS AFTERNOON AND EVENING. WITH THE SURFACE LOW PASSING TO OUR
NORTH...CROSS BARRIER WIND FLOW WILL DEVELOP (WINDS PERPENDICULAR
TO THE MTNS) RESULTING IN STRONG WIND GUSTS AIDED BY MOMENTUM MIX
DOWN FROM MOUNTAIN WAVE ACTIVITY LEE OF THE HIGHER TERRAIN. THESE
WINDS WILL LIKELY PERSIST INTO THE OVERNIGHT TONIGHT...ESPECIALLY
OVER AND JUST EAST OF THE BLUE RIDGE...AIDED BY STRONG SUBSIDENCE
AND PRESSURE RISES OF 8-12 MB/6HRS.
ARCTIC AIR WILL MAKE ITS PRESENCE FELT...TEMPERATURES TUMBLING
FROM THE BALMY 60S/70S TODAY INTO THE 20S TONIGHT. ALTHOUGH
CLEARING WILL TAKE PLACE EAST OF THE BLUE RIDGE...LINGERING
MOISTURE IN THE MOUNTAINS WILL QUICKLY CHANGE OVER TO SNOW SHOWERS
WITH POTENTIAL FOR SOME ACCUMULATION IN THE FAVORED UPSLOPE AREAS
OF WV. FLURRIES MAY BE ENCOUNTERED AS FAR EAST AS THE BLUE RIDGE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EST FRIDAY...
ALTHOUGH AIR WILL BE SUFFICIENTLY COLD FOR SNOW SHOWERS ACROSS SE
WEST VA...MOISTURE DEPTH RETREATS QUICKLY AFTER 12Z/7A
SATURDAY...AND WINDS ARE MORE WEST THAN NORTH...SUCH THAT ONLY
EXPECTING AN INCH OR TWO ACROSS WESTERN GREENBRIER ON SATURDAY. BUT
WITH A STRONG GRADIENT NEARBY AS LOW PRESSURE CONTINUES
STRENGTHENING THROUGH MAINE...WINDS WILL GUST TO 40 MPH CREATING
SOME WHITEOUT CONDITIONS AT TIMES IN THE HIGHEST ELEVATIONS OF
GREENBRIER COUNTY. WITH H85 TEMPS SITTING AROUND -10C ALL
DAY...EXPECTING LWB/BLF NOT TO RISE MUCH AT ALL IN TEMPERATURE
DURING SATURDAY. WENT MORE TOWARDS THE 2M GFS TEMPS. WITH CHANNELED
VORT NEARBY...GOOD MIXING AND MOMENTUM TRANSFER NEAR 40KTS AT
TNB/GEV...THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO SATURDAY
FOR NW NC AND ALSO INTO BATH COUNTY VIRGINIA. STRONG HIGH PRESSURE
OVERHEAD BY 6Z/1A SUNDAY WILL QUICKLY SMASH CLOUDS AND WITH
DEWPOINTS CRASHING INTO THE LOWER TEENS BY LATE DAY SATURDAY...A
VERY COLD SUNDAY MORNING IS EXPECTED...SUCH THAT WENT A FEW DEGREES
BELOW GUIDANCE ACROSS THE BOARD. STRONG HIGH PRESSURE SLIPS TO THE
OUTER BANKS ON SUNDAY...AND SW FLOW REALLY DOESN'T GET UNDERWAY
QUICK ENOUGH TO PUSH H85 TEMPS TO ANYTHING BUT 0C. DRY AIRMASS IN
PLACE WILL KEEP SKIES MOSTLY CLEAR THROUGH MONDAY NIGHT. NOT QUITE
AS COLD MONDAY MORNING...THEN TEMPS MAKE A RUN AT THE LOWER 50S MOST
SPOTS MONDAY AFTERNOON.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 307 PM EST THURSDAY...
OUR AREA WILL STAY MILDER THAN NORMAL THIS PERIOD...WITH SOMEWHAT OF
A COOL DOWN BY THURSDAY BEHIND A STRONG COLD FRONT...BUT STILL
AROUND NORMAL FOR THIS TIME OF YEAR.
SUN NIGHT INTO MONDAY WE WILL BE ON THE WEST SIDE OF HIGH PRESSURE
SITUATED OFF THE EAST COAST WITH SOUTHERLY WINDS KEEPING LOW TEMPS
IN THE 30S...AND COULD BE WARMER IF ENOUGH LOW LVL CLOUD COVER
ARRIVES/DEVELOPS ACROSS THE SOUTHEAST PER SOME ATLANTIC MOISTURE.
MODELS ARE HINTING AT LIGHT PRECIP MOVING INTO THE SRN/SERN CWA
MONDAY MORNING AND UP INTO THE MTNS AHEAD OF A WEAK COLD FRONT
MONDAY AFTN. SO FOR NOW PLANNING ON KEEPING POPS AT SLIGHT
CHANCE...AS NOT SEEING ENOUGH DEEP MOISTURE...WITH MAIN LIFT WITH
THE FRONT STAYING WELL NORTH OF THE AREA.
THE FRONT WILL BE EAST OF US MON NIGHT-TUESDAY WITH SFC HIGH
BUILDING IN FROM THE OHIO VALLEY. MODELS START TO BRING RETURN
MOISTURE ACROSS THE SOUTHEAST BY LATE TUESDAY WITH THE HIGH MOVING
RAPIDLY TO THE MID ATLANTIC COAST.
THERE SEEMS TO BE ENOUGH AGREEMENT THAT WARM FRONT WORKS NORTH
ACROSS THE GULF COAST STATES AND INTO THE SRN/CENTRAL APPALACHIANS
BY WEDNESDAY MORNING...AHEAD OF NEXT STRONG UPPER LOW PUSHING ACROSS
THE CENTRAL PLAINS TOWARD THE MS VALLEY. WILL HAVE SLIGHT CHANCE
POPS IN THE WEST TUESDAY...INCREASING TO 30/40 TUE NIGHT-WED.
THIS SYSTEM SHOULD BRING A STRONG COLD FRONT THRU WED AFTN...WITH A
GOOD SHOT OF WINDS BEHIND IT. RIGHT NOW...THE TRACK OF THE SFC LOW
LOOKS TO BE ACROSS THE SRN GREAT LAKES...AND ITS NOT DEEPENING
DURING THIS TIME...SO WINDS ARE NOT EXPECTED TO BE ADVISORY LEVELS.
NW FLOW BEHIND WED NIGHT-THU WILL KEEP A FEW UPSLOPE SHOWERS INTO
THE MTNS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EST FRIDAY...
MVFR CONDITIONS EXPECTED TO DEVELOP AT ALL TERMINALS THIS
AFTERNOON AS LOW LEVEL MOISTURE INCREASES AHEAD OF AN APPROACHING
COLD FRONT. LOCAL IFR CONDITIONS CAN BE EXPECTED WITHIN THE VCNTY OF
SHRA/TSRA THAT WILL OCCUR UNTIL FROPA THIS AFTERNOON. THERE IS A
STRONG LOW LEVEL JET PRESENT AHEAD THIS COLD FRONT...WINDS OF ABOUT
50 KTS JUST ABOVE THE SURFACE. THE FRONT WILL MOVE THROUGH THE
MOUNTAINS EARLY THIS AFTERNOON...THEN EAST OF THE MTNS BY THIS
EVENING. WINDS BEHIND THE FRONT WILL REMAIN VERY GUSTY WITH SFC
GUSTS OF 40 KTS THROUGH THIS EVENING...AND GUSTS OF 30 KTS WILL
LIKELY PERSIST INTO THE DAY SATURDAY.
SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE. CLEARING
SKIES WILL TAKE PLACE EAST OF THE BLUE RIDGE AFTER THE FRONTAL
PASSAGE THIS AFTERNOON. MOISTURE WILL LINGER IN THE MOUNTAINS
TONIGHT AND SATURDAY IN THE FORM OF SNOW SHOWERS...MVFR AND LOCAL
IFR CONDITIONS PERSISTING AT KBLF/KLWB.
HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY AND IS EXPECTED TO
INFLUENCE OUR WEATHER PATTERN THROUGH EARLY NEXT WEEK...A RETURN
TO VFR.
&&
.CLIMATE...
RECORD HIGHS FOR TODAYS DATE...
ROA 80/1985
LYH 79/1985
DAN 77/1980
BLF 71/1961
BCB 73/1975
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
022>024-032>035.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ043>047-058-
059.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
019.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/PM
CLIMATE...Hazardous weather outlook, Feb 24, 10:24 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EST FRI FEB 24 2012 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-251530- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE- 1024 AM EST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG WIND GUSTS SATURDAY...ESPECIALLY IN THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ045-251530- GREENBRIER- 1024 AM EST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACCUMULATING SNOW SATURDAY IN THE MOUNTAINS...MAINLY WEST AND NORTH OF LEWISBURG. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ004>006-020-VAZ043>047-058-059-251530- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1024 AM EST FRI FEB 24 2012 ...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 24, 1:08 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM TSTM WND DMG 2 NW WINDY GAP 36.14N 81.00W
02/24/2012 WILKES NC AMATEUR RADIO
TIN ROOF BLOWN OFF OUT-BUILDING.
&&
SKLocal storm report, Feb 24, 1:16 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 3 SW CLIFTON FORGE CITY 37.79N 79.87W
02/24/2012 E0.50 INCH ALLEGHANY VA 911 CALL CENTER
&&
AMSLocal storm report, Feb 24, 1:35 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL BIG ISLAND 37.53N 79.37W
02/24/2012 E0.75 INCH BEDFORD VA TRAINED SPOTTER
&&
JVCLocal storm report, Feb 24, 1:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG BURNT CHIMNEY 37.10N 79.83W
02/24/2012 FRANKLIN VA LAW ENFORCEMENT
POWER LINES DOWN ON BURNT CHIMNEY ROAD
&&
JVCLocal storm report, Feb 24, 2:00 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 4 W ARARAT 36.59N 80.58W
02/24/2012 PATRICK VA DEPT OF HIGHWAYS
TREE DOWN
&&
CFISHERSpecial weather statement, Feb 24, 2:12 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EST FRI FEB 24 2012
VAZ023-024-034-035-241945-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
212 PM EST FRI FEB 24 2012
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
AMHERST...BEDFORD...BOTETOURT AND ROCKBRIDGE COUNTIES...
AT 209 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BUCHANAN...MOVING EAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SNOWDEN AROUND 220 PM...BIG ISLAND AROUND 225
PM...NAOLA AROUND 230 PM...ELON AROUND 235 PM...AMHERST AROUND 240 PM
AND NEW GLASGOW AROUND 245 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3747 7897 3745 7900 3745 7919 3747 7919
3745 7924 3746 7967 3764 7968 3767 7897
3765 7895 3748 7894
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:00 AM EST | Special Weather Statement | RNK | Smyth | 30 min |
| Feb 24, 6:14 AM EST | Special Weather Statement | RNK | Alleghany, City of Covington | 31 min |
| Feb 24, 9:55 AM EST | Special Weather Statement | RNK | Bland, Giles | 35 min |
| Feb 24, 11:36 AM EST | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 32 min |
| Feb 24, 12:06 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 39 min |
| Feb 24, 12:33 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Bedford, Botetourt, Craig, Rockbridge and 1 more | 42 min |
| Feb 24, 12:41 PM EST | Severe Thunderstorm Warning | RNK | Patrick | 34 min |
| Feb 24, 12:57 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Floyd, Franklin, Montgomery and 3 more | 63 min |
| Feb 24, 1:42 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin | 20 min |
| Feb 24, 1:46 PM EST | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 44 min |
| Feb 24, 1:53 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg | 57 min |
| Feb 24, 2:12 PM EST | Special Weather Statement | RNK | Amherst | 33 min |
| Feb 24, 2:42 PM EST | Special Weather Statement | RNK | Henry, City of Martinsville | 48 min |
| Feb 24, 2:47 PM EST | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 19 min |
| Feb 24, 3:04 PM EST | Special Weather Statement | RNK | City of Danville | 41 min |
| Feb 24, 3:10 PM EST | Special Weather Statement | RNK | Buckingham, City of Lynchburg | 35 min |
| Feb 24, 3:45 PM EST | Special Weather Statement | RNK | City of Danville | 45 min |
| Feb 24, 4:13 PM EST | Special Weather Statement | RNK | Charlotte | 47 min |
| Feb 24, 4:29 PM EST | Special Weather Statement | RNK | Halifax | 16 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.